Delaware, 2011

Strong Wind in Delaware, February 28, 2011

February 28, 2011 · NWS PHI · 2 events in 2 counties and zones

Strong southwest winds preceded the arrival of a cold front across Sussex County around Noon EST. Peak wind gusts averaged around 45 mph and included 48 mph in Georgetown, 44 mph in Milford and Salisbury (Wicomico County, Maryland), 43 mph in Lewes and 40 mph in Dewey Beach.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong southwest winds preceded the arrival of a cold front across Sussex County around Noon EST. Peak wind gusts averaged around 45 mph and included 48 mph in Georgetown, 44 mph in Milford and Salisbury (Wicomico County, Maryland), 43 mph in Lewes and 40 mph in Dewey Beach. The southwest winds were caused by the pressure difference between an offshore high pressure system and the approaching cold front. A low level jet stream was overhead and as temperatures reached into the 70s, more of those winds reached the surface. The high temperature in Georgetown reached 73 degrees, one degree short of the daily record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 28, 9:47 AM EST, 43 minutes earlier.

Area forecast discussion, Feb 28, 9:47 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
947 AM EST MON FEB 28 2011

.SYNOPSIS...
LOW PRESSURE WILL LIFT FROM THE SOUTHERN GREAT LAKES REGION TO THE
NEW ENGLAND MARITIMES INTO THIS EVENING, PULLING FIRST A WARM
FRONT AND THEN A COLD FRONT ACROSS THE AREA. HIGH PRESSURE WILL
FOLLOW, WITH A DRY COLD FRONT EXPECTED ON WEDNESDAY. WET WEATHER
MAY RETURN OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WE STILL SEE A GOOD UPPER LEVEL JET, A DECENT FLOW OF MOISTURE AT
MID AND LOWER LEVELS AND GOOD FRONTOGENESIS AT LOWER LEVELS FOR
TODAY. WINDS FROM UPPER TO LOWER LEVELS OFF THE DECK ARE PROGGED
TO BE STRONG, ALBEIT NOT ANOMALOUSLY STRONG. WE ALSO SEE GOOD
SHEAR AND NEGATIVE EQUIVALENT POTENTIAL VORTICITY VALUES
EVERYWHERE. SOME MU CAPES AND STEEP MID LEVEL LAPSE RATES ARE
FORECAST SOUTH. MODEL GUIDANCE GENERALLY SUGGESTS THAT THE
HEAVIEST RAINFALL EVENTUALLY HAPPENS DOWN SOUTH.

IN RESPONSE, WE HAVE PUT IN SOME ENHANCED WORDING FOR ANY
THUNDERSTORMS THAT MAY DEVELOP TODAY. SAID WORDING RANGES FROM
JUST THE MENTION OF HEAVY RAIN FAR NORTH TO HEAVY RAIN, SMALL
HAIL AND GUSTY WINDS ELSEWHERE. WE HAVE MAINTAINED THE FLOOD WATCH
WHERE IT WAS, ALTHOUGH WE LIKELY WILL NEED THE CONVECTION TO
DEVELOP IN ORDER TO VERIFY IT. THE UPSHOT OF THIS GETS MENTIONED
IN THE HWO.

WITH ADVANCING CONVECTION, WE HAVE DECIDED THAT IT IS PRUDENT TO
EXPAND THE FLOOD WATCH NORTHWARD TO OUR COMMON BORDERS WITH BGM
AND OKX. FOR THE FAR NORTHWESTERN PART OF OUR AREA, WE END IT AT
6 PM. ELSEWHERE, IT IS IN EFFECT THROUGH LATE TONIGHT. WE HAVE
NOT EXPANDED IT SOUTHWARD, AS WE THINK FFG AND FFH VALUES DON'T
WARRANT EXPANSION OF THE FLOOD WATCH THERE. THE NEXT SHIFT MAY
REVISIT THIS.

WE DON'T THINK THAT THE WINDS ABOVE THE DECK WILL MIX DOWN
OUTSIDE OF CONVECTION TODAY. IT'S ANOTHER STORY IN CONVECTION,
ESPECIALLY AWAY FROM THE FAR NORTHERN ZONES.

WE BASICALLY MAINTAIN THE VERY MILD TEMPERATURE FORECAST FOR
TODAY. RIGHT NOW, IT LOOKS LIKE ABOUT THE SOUTHERN QUARTER OF THE
FORECAST AREA STANDS THE BEST CHANCE OF SEEING SOME SUN, AND THAT
WOULD CONFIRM (AT LEAST) THE TEMPERATURE FORECASTS THERE. WE TRY
TO REFLECT DIFFERENT TIMES FOR TODAY'S MAXIMUM TEMPERATURES. THEY
SHOULD OCCUR EARLIER FAR NORTH, GRADUATING TO LATER FAR SOUTH. WE
EXPECT THE FRONT TO MOVE INTO ABOUT THE NORTHWESTERN HALF OF THE
FORECAST AREA BY THE END OF THE NEAR TERM PERIOD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AHEAD OF THE FRONT, THE THREAT OF SEVERE WEATHER WILL LINGER INTO
THE EARLY EVENING. OTHERWISE, RAIN WILL BE ENDING FROM NORTHWEST
TO SOUTHEAST. THERE MAY BE A BRIEF PERIOD OF SNOW FAR NORTHWEST,
AND WE ARE NOT FORECASTING ANY ACCUMULATION. MODEL PRESSURE RISES
TAKE ONE ROBUST AREA BY TO THE NORTH OF THE FORECAST AREA AND DROP
ANOTHER DEVELOPING ONE INTO THE CENTRAL TO SOUTHERN PARTS OF THE
AREA. THEY ARE ON THE ORDER OF ABOUT 4 TO 5 MB IN A THREE HOUR
PERIOD, BUT THEY AREN'T ANYWHERE NEAR AS STRONG AS THEY WERE FOR
THE LAST WIND EVENT. BUFKIT GUIDANCE IS VERY SKETCHY IN INDICATING
THAT 40 KNOT GUSTS MAKE IT TO THE SURFACE, AND COMBINING THE TWO
INDICATIONS WE HAVE PUSHED WIND GUSTS NEAR BUT NOT TO THE WIND
ADVISORY CRITERION. THIS IS ANOTHER DECISION THAT THE NEXT SHIFT
MAY REVISIT. WE HAVE MENTIONED WIND GUSTS OF 40 TO 45 MPH FOR
TONIGHT AND THE LINGERING CONVECTION THIS EVENING IN THE HWO.

TUESDAY LOOKS SUNNY WITH DIMINISHING WINDS. TUESDAY NIGHT LOOKS
MAINLY CLEAR WITH PERHAPS SOME HIGH CLOUDS BEGINNING TO INVADE.
THE WEDNESDAY COLD FRONT STILL LOOKS UNEVENTFUL EXCEPT FOR SOME
CLOUDS AND TOLERABLY BREEZY CONDITIONS.

TEMPERATURES STARTING WITH TONIGHT ARE A BLEND OF GUIDANCE AND
CONTINUITY. THERE SHOULD BE NO SIGNS OF RADIATING IN THE MINIMUM
TEMPERATURES TONIGHT, BUT THERE SHOULD BE AT LEAST SOME RADIATING
ON TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE COLD FRONT THAT CROSSES OUR AREA LATE WEDNESDAY OR EARLY
WEDNESDAY NIGHT, WILL MOVE RAPIDLY OFF TO THE EAST. THIS WILL
ALLOW A LARGE AREA OF HIGH PRESSURE TO PUSH DOWN FROM THE
NORTH AND DOMINATE OUR WEATHER THROUGH FRIDAY. COLDER AIR WILL
BEGIN TO FILTER INTO OUR REGION WEDNESDAY NIGHT. LOW TEMPERATURES
WILL RANGE FROM THE UPPER TEENS NORTH TO THE LOWER 30S SOUTHERN
COASTAL SECTIONS. WITH MOSTLY SUNNY SKIES, THURSDAYS HIGHS WILL
BE IN THE 30S TO LOWER 40S. THE SURFACE HIGH PRESSURE RIDGE WILL
BE OVER OUR REGION THURSDAY NIGHT. THIS WILL MEAN ANOTHER FAIR
WEATHER NIGHT WITH LOW TEMPERATURES SIMILAR TO WEDNESDAY NIGHT.
BY FRIDAY, THE HIGH IS FORECAST TO BE CENTERED JUST OFF THE
NEW ENGLAND COAST. THAT WILL MEAN AN ONSHORE FLOW FOR OUR AREA
WITH HIGH TEMPERATURES MAINLY IN THE 40S. THE HIGH WILL MOVE
OFF TO THE EAST OVER THE WEEKEND AS A FRONTAL SYSTEM MOVES IN
FROM THE MIDWEST. THIS WILL MEAN AN INCREASING CHANCE OF SHOWERS
BEGINNING FRIDAY NIGHT. THE FRONT ITSELF IS FORECAST TO REACH
THE AREA SUNDAY OR SUNDAY NIGHT, SO THAT WILL BE THE TIME PERIOD
WHEN PRECIPITATION WILL BE MOST LIKELY. TEMPERATURES WILL RISE
OVER THE WEEKEND ALSO, WITH HIGHS BOTH DAYS IN THE 40S TO MID 50S.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE WARM FRONT WAS LIFTING RAPIDLY NORTHWARD THROUGH CENTRAL NEW
JERSEY AT 1440Z...AND WILL MOVE FURTHER NORTHWARD THROUGH 16Z.
A WARMER AND MORE MOIST AIRMASS SURGING NORTHWARD ALONG WITH AN
INCREASING WIND FIELD WILL GENERATE AREAS OF SHOWERS TODAY. SOME
EMBEDDED THUNDER WAS OCCURRING IN THE BAND OF SHOWERS OVER
SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY...AND THIS
SHOULD MOVE QUICKLY EASTWARD THROUGH 16Z. MANY OF THE TAF SITES
FROM KPHL AND SOUTHWARD HAD IMPROVED QUICKLY TO VFR AFTER THE WARM
FRONTAL PASSAGE. CONDITIONS WERE LOWER THOUGH IN THE SHOWERS AND
ISOLATED THUNDERSTORMS.

LOW LEVEL MOISTURE WILL REMAIN HIGH HOWEVER...AND CLOUD BASES MAY
TEND TO EDGE BACK TO OR REMAIN MARGINAL VFR FOR AWHILE ESPECIALLY
INTO THIS AFTERNOON WITH THE APPROACH OF THE NEXT SIGNIFICANT
WAVE.

A SOUTHERLY WIND WILL INCREASE BY MIDDAY AND WHERE WARM SECTOR
CONDITIONS PREVAIL...THERE MAY BE SOME GUSTINESS FOR A TIME. THERE
WILL BE A STRONG LOW-LEVEL JET MOVING ACROSS THE AREA INTO MID
AFTERNOON. AS THIS VEERS TO THE SOUTHWEST, LOW-LEVEL WIND SHEAR
WILL INCREASE AND TOP OUT BETWEEN 40-55 KNOTS AT 2000 FEET. THIS
MENTION THEREFORE WAS MAINTAINED.

AS THE NEXT WAVE APPROACHES AT MIDDAY AND EARLY AFTERNOON AND THE
COLD FRONT MOVES THROUGH, THERE IS A VERY GOOD CHANCE THAT
THUNDERSTORMS WILL ACCOMPANY IT. THESE SHOULD TEND TO ORGANIZE
INTO A LINE WITH A FAST FORWARD MOTION AND STRONG TO LOCALLY
DAMAGING SURFACE GUSTS ARE POSSIBLE. A TEMPO GROUP FOR THUNDER
THIS AFTERNOON WAS INCLUDED WITH THE TIMING GENERALLY BETWEEN
19Z AND 23Z. AN INCLUSION OF STRONG WINDS MAY BE ADDED LATER ONCE
TIMING AND COVERAGE IS MORE CERTAIN. ONCE THE FRONT MOVES THROUGH,
AN ABRUPT WIND SHIFT TO THE NORTHWEST IS EXPECTED WITH INCREASING
VERTICAL MIXING. THIS WILL ALLOW WINDS TO GUST TO NEAR 35 KNOTS
TONIGHT...AND MAYBE TO 40 KNOTS.

OUTLOOK...
HIGH PRESSURE BUILDING IN FROM THE WEST LATE TONIGHT AND TUESDAY
MORNING WILL PUSH THE AFOREMENTIONED COLD FRONT WELL OFF THE COAST.
THIS WILL ALSO ALLOW THE WINDS TO DROP BACK TO NEAR 10 KNOTS ON
TUESDAY. THE NEXT COLD FRONT IS SCHEDULED TO PUSH THROUGH OUR AREA
WEDNESDAY, ALTHOUGH THIS LOOKS TO DO SO DRY. HIGH PRESSURE THEN
SETTLES BACK INTO THE AREA THURSDAY AND FRIDAY.

&&

.MARINE...
A WARM FRONT WILL BE GRADUALLY WORKING NORTHWARD TODAY AS LOW
PRESSURE TRACKS TO OUR NORTHWEST. A SOUTHERLY FLOW AHEAD OF AN
ASSOCIATED COLD FRONT WILL STRENGTHEN DURING THE DAY AS A LOW-LEVEL
JET RAMPS UP SIGNIFICANTLY. THE FORECAST SOUNDINGS INDICATE THAT THE
LOWEST PORTION OF THE ATMOSPHERE REMAINS STABLE DUE TO WAA OVER
COOLER WATER. HOWEVER, THE WIND FIELD IS FORECAST TO STRENGTHEN NOT
THAT FAR ABOVE THE SURFACE WHICH WOULD ALLOW AT LEAST ADVISORY LEVEL
GUSTS TO OCCUR TODAY. WE CANNOT RULE OUT SOME GALE FORCE GUSTS THIS
AFTERNOON, HOWEVER WE THINK THIS WILL NOT BE MUCH AND PERHAPS TIED
TO ANY CONVECTIVE ELEMENTS THAT DEVELOP. THEREFORE, SPECIAL MARINE
WARNINGS MAY BE NEEDED LATER TODAY INTO THIS EVENING. AS A RESULT,
WE WILL MAINTAIN A STRONG SMALL CRAFT ADVISORY FOR ALL ZONES TODAY.
AS THE COLD FRONT MOVES THROUGH, DEEPER MIXING WILL BEGIN TO OCCUR,
THEREFORE GUSTS TO GALE FORCE ARE EXPECTED THIS EVENING AND
CONTINUING INTO TUESDAY MORNING. THERE APPEARS TO BE A SEVERAL HOUR
PERIOD WHERE THE MIXED LAYER DEEPENS SUFFICIENTLY TO MAINTAIN GALES.
THE GALE WARNING MAY RUN A BIT LONG TUESDAY, BUT FOR NOW WILL LEAVE
THE END TIME OF 15Z. THE SURFACE HIGH BUILDS IN FAIRLY QUICKLY
TUESDAY, THEREFORE THE WINDS ARE EXPECTED TO DIMINISH. THE SEAS
WILL TAKE A LITTLE LONGER TO SUBSIDE, THEREFORE WE MAY NEED A SMALL
CRAFT ADVISORY FOR A TIME TUESDAY FOLLOWING THE GALE WARNING.
OVERALL FOR SEAS, WAVEWATCH WAS CLOSE TO CONTINUITY AND GENERALLY
FOLLOWED.

THE SURFACE HIGH SLIDES EAST TUESDAY NIGHT INTO WEDNESDAY, WHICH
WILL ALLOW THE NEXT COLD FRONT TO MOVE THROUGH WEDNESDAY AFTERNOON
AND EVENING. THIS FEATURE DOES NOT APPEAR TO HAVE MUCH WITH IT OTHER
THAN A WIND SHIFT. A TIGHTENING PRESSURE GRADIENT WEDNESDAY NIGHT
AND THURSDAY MAY ALLOW FOR ADVISORY LEVEL GUSTS BEFORE HIGH PRESSURE
SETTLES OVERHEAD LATE THURSDAY INTO FRIDAY.

&&

.HYDROLOGY...
WE CONTINUE TO FORECAST RAINFALL AMOUNTS THAT FFH AND FFG GUIDANCE
SUGGEST COULD CAUSE FLOODING OF THE SMALLER CREEKS AND STREAMS IN
THE WATCH AREA. THIS FORECAST IS CONVECTION DEPENDENT. IF
CONVECTION IS VERY LIMITED, QPF VALUES MAY BE OVERDONE. ON THE
OTHER HAND, MORE ORGANIZED CONVECTION (WHICH IS QUITE POSSIBLE)
WOULD ENHANCE QPF VALUES AT LEAST ON A LOCALIZED BASIS. THAT MIGHT
CAUSE SOME FLASHIER FLOODING OF POOR DRAINAGE AREAS.

&&

.CLIMATE...
WARM TEMPERATURES WILL CONTINUE THROUGH MONDAY AND ALTHOUGH
CURRENT GUIDANCE HAS OUR AREA FALLING SHORT OF ANY RECORDS AT THIS
TIME, WE WANTED TO INCLUDE THE BIG 8 CLIMATE SITES RECORDS FOR
FEBRUARY 28TH.

CITY                RECORD HIGH AND YEAR
ALLENTOWN, PA            67 (1976)
ATLANTIC CITY, NJ        68 (1976)
GEORGETOWN, DE           74 (1997)
MOUNT POCONO, PA         64 (1997)
PHILADELPHIA, PA         68 (1976)
READING, PA              70 (1976)
TRENTON, NJ              69 (1903)
WILMINGTON, DE           66 (1976,1954)

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ060>062-067>071.
     FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR PAZ054-055.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ007>010-015.
     FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ430-
     431-450>455.
     GALE WARNING FROM 6 PM THIS EVENING TO 10 AM EST TUESDAY FOR
     ANZ430-431-450>455.

&&

SYNOPSIS...DELISI/HAYES
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...RPW
AVIATION.../GORSE
MARINE...GORSE
HYDROLOGY...DELISI
CLIMATE...MEOLA
Hazardous weather outlook, Feb 28, 6:11 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
611 AM EST MON FEB 28 2011

NJZ001-PAZ054-055-011000-
SUSSEX-CARBON-MONROE-
611 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

HEAVY RAINFALL IS POSSIBLE IN ANY THUNDERSTORMS THAT DEVELOP
TODAY.

ALSO, WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ007>010-PAZ062-011000-
WARREN-MORRIS-HUNTERDON-SOMERSET-NORTHAMPTON-
611 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ALSO, SMALL HAIL, HEAVY RAIN AND WIND GUSTS OF 45 MPH OR MORE ARE
POSSIBLE IN ANY THUNDERSTORMS THAT DEVELOP TODAY.

ALSO, WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ012-011000-
MIDDLESEX-
611 AM EST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SMALL HAIL, HEAVY RAIN AND WIND GUSTS OF 45 MPH OR MORE ARE
POSSIBLE IN ANY THUNDERSTORMS THAT DEVELOP TODAY.

ALSO, WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-011000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
611 AM EST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON INTO THE EVENING.
HAIL, STRONG WINDS AND HEAVY RAIN ARE ALL POSSIBLE IN ANY
THUNDERSTORMS THAT DEVELOP.

ALSO, WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ015-PAZ060-061-067>071-011000-
MERCER-BERKS-LEHIGH-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
611 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ALSO, THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON INTO THE EVENING.
HAIL, STRONG WINDS AND HEAVY RAIN ARE ALL POSSIBLE IN ANY
THUNDERSTORMS.

ALSO, WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-011000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
611 AM EST MON FEB 28 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

ALSO, THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON INTO THE
EVENING. HAIL, STRONG WINDS AND HEAVY RAIN ARE ALL POSSIBLE IN ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Feb 28, 6:22 AM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
622 AM EST MON FEB 28 2011

NJZ001-PAZ054-055-281230-
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
622 AM EST MON FEB 28 2011

...ISOLATED POCKETS OF FREEZING RAIN HAS GREATLY DIMINISHED EARLY
THIS MORNING...

A MILDER AND MORE MOIST AIRMASS CONTINUES TO MOVE INTO THE AREA
EARLY THIS MORNING AHEAD OF A WARM FRONT. THIS ALONG WITH AN EAST
TO SOUTHEAST WIND HAS ALLOWED TEMPERATURES AND DEW POINTS TO
INCREASE SOME. THEREFORE, THE THREAT FOR FREEZING RAIN EARLY THIS
MORNING HAS ENDED.
Special weather statement, Feb 28, 8:20 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
820 AM EST MON FEB 28 2011

NJZ001-007>009-PAZ054-055-060>062-067>069-281415-
BERKS PA-BUCKS PA-CARBON PA-CHESTER PA-HUNTERDON NJ-LEHIGH PA-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ-
820 AM EST MON FEB 28 2011

...HEAVY SHOWERS AND A FEW STRONG THUNDERSTORMS WILL AFFECT
BERKS...BUCKS...CARBON...CHESTER...HUNTERDON...LEHIGH...MONROE...
MONTGOMERY...MORRIS...NORTHAMPTON...SUSSEX AND WARREN COUNTIES...

AT 815 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY
SHOWERS AND A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
17 MILES NORTHEAST OF MOUNT POCONO TO 2 MILES SOUTH OF READING...
MOVING RAPIDLY EASTWARD AT 45 MPH. THE SHOWERS AND THUNDERSTORMS
WILL BE NEAR ARLINGTON HEIGHTS...SAYLORSBURG...BEERSVILLE...
ANALOMINK AROUND 825 AM...STORMVILLE...WIND GAP...STROUDSBURG...PEN
ARGYL AROUND 830 AM...ZIONSVILLE AND ECHO LAKE AROUND 835 AM.

THIS BAND OF SHOWERS AND STORMS WILL MOVE RAPIDLY THROUGH THE AREA
THROUGH MID MORNING...HOWEVER MORE SHOWERS AND THUNDERSTORMS ARE
LIKELY LATER THIS MORNING AND INTO THIS AFTERNOON.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.
ALSO...VISIBILITIES OVER HIGHER TERRAIN WILL BE REDUCED LOCALLY TO
NEAR OR BELOW 1/4 MILE IN RAIN AND FOG THIS MORNING.

LAT...LON 4121 7440 4064 7478 4024 7501 4022 7603
      4026 7608 4125 7530 4126 7514 4124 7513
      4116 7516 4115 7509 4109 7503 4112 7495
      4120 7488 4127 7484 4132 7479 4135 7471
Special weather statement, Feb 28, 9:23 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
923 AM EST MON FEB 28 2011

NJZ007>010-012-013-015-017>019-PAZ060>062-067>071-281615-
BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-
HUNTERDON NJ-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-MORRIS NJ-
NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SOMERSET NJ-
WARREN NJ-WESTERN MONMOUTH NJ-
923 AM EST MON FEB 28 2011

...HEAVY SHOWERS AND A FEW STRONG THUNDERSTORMS WILL AFFECT
BERKS...BUCKS...BURLINGTON...CAMDEN...CHESTER...DELAWARE...GLOUCESTER
...HUNTERDON...LEHIGH...MERCER...MIDDLESEX...MONMOUTH...MONTGOMERY...
MORRIS...NORTHAMPTON...PHILADELPHIA...SOMERSET AND WARREN COUNTIES...

AT 918 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF LEHIGHTON TO 7 MILES NORTHWEST OF READING TO 16 MILES WEST OF
LANCASTER TO 66 MILES NORTHWEST OF BALTIMORE...MOVING EAST AT 50 MPH.
THE THUNDERSTORMS WILL BE NEAR BEERSVILLE...WYOMISSING HILLS...
COFFEETOWN...CLAUSSVILLE AROUND 925 AM...BATH...CHAPMAN...
WYOMISSING...WEST WYOMISSING AROUND 930 AM...NAZARETH AND ST.
LAWRENCE AROUND 935 AM.

THIS BAND OF SHOWERS AND STORMS WILL MOVE QUICKLY THROUGH THE AREA
THIS MORNING...HOWEVER MORE SHOWERS AND THUNDERSTORMS ARE LIKELY
THROUGH THIS AFTERNOON.

VERY HEAVY RAINFALL WILL OCCUR OVER AREAS THAT RECEIVED HEAVY RAINS
EARLIER. BE ALERT FOR THE POSSIBILITY OF LOCALIZED FLOODING.
ALSO...VISIBILITIES OVER HIGHER TERRAIN WILL BE REDUCED LOCALLY TO
NEAR OR BELOW 1/4 MILE IN RAIN AND FOG THIS MORNING. WIND GUSTS TO
40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4013 7446 4007 7456 4001 7453 3988 7465
      3986 7477 3977 7480 3972 7486 3976 7540
      3981 7544 3984 7557 3984 7566 3978 7574
      3979 7606 4011 7595 4014 7590 4037 7621
      4079 7562 4063 7440 4059 7444 4059 7422

FORECASTER: MEOLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Inland Sussex

When
February 28, 10:30 AM EST to 12:30 PM EST
Where
Inland Sussex forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Delaware Beaches

When
February 28, 10:30 AM EST to 12:30 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275886, 275887.